A chemical that the body produces, called noradrenaline, is largely responsible for physical withdrawal symptoms. Lofexidine (which has the trade name Britlofex) is a drug that reduces the effect of the excess noradrenaline that is in your system during a detox.
It isn’t an opiate and its only function is to prevent the action of extra noradrenaline in your system. This means that you can’t get dependent on it in the same way as you can with opiates, but it also means that you will get none of the psychological effects of an opiate during the detox.
Lofexidine can be taken as part of an inpatient detox programme or at home.
- reduces the physical withdrawals, but doesn’t deal with the cravings for opiates;
- is non-addictive;
- has to be prescribed for you by a doctor;
- makes a quick detox less painful than it would have been with nothing;
- works better for some people than for others;
- can be helpful in detoxing from high or low doses of opiates;
- means that you can stop taking opiates as soon as you have decided that is what you want to do;
- enables you to know from the start that the detox won’t drag on: usually just 5-10 days;
- can make you drowsy;
- can make you feel faint/giddy;
- won’t really help you sleep; and
- can’t be stopped suddenly: the dose has to be reduced over 2-3 days.
A lofexidine detox is much more likely to be successful if you:
- are certain that you want to get off quickly;
- are ready to cope with withdrawal symptoms
(especially in the first 3-4 days);
- can get a bed in a specialist detox unit, or support from a community drug service;
- don’t take more than you are prescribed:
you will only increase the side-effects and you won’t reduce the withdrawals;
- expect to feel the psychological effects of the detox even though the physical symptoms may be reduced; and
- expect to feel bad and not sleep well for at least a fortnight
and possibly much longer.
You should also take care when you get up out of a chair or bed or out of a bath as lofexidine can lower your blood pressure and make you feel faint.